Sudden decrease in sensation
29 Mar 2014 01:13 #149 by ljwanman
ljwanman created the topic: Sudden decrease in sensation
Hi--I have a pt on my caseload who has been a silent aspirator (CVA 2 yrs ago but thought she had fully recovered until she got PNA several times in the past year). She is safe with thin liquids as long as she uses a chin tuck (per VFSS), which she has been doing faithfully. However, she continues to have a delayed swallow initiation, so I've been using DPNS with her. For 4 sessions I have been getting good reflexive responses when using the lemon swabs on the base of the tongue and the posterior pharyngeal wall (about 95% of the time). Today I got no response whatsoever on about 75% of my attempts. I was going so low on the base of her tongue and on the posterior pharyngeal wall that I thought I might lose the swab! She simply wasn't having any response most of the time. I finally stopped after 30 stims because I noticed blood on the swab and she said she was getting sore. Has anyone ever had this happen? I don't know what to make of it!
31 Mar 2014 11:33 #150 by Karlene
Karlene replied the topic: Sudden decrease in sensation
In view of this patient's CVA history, he/she may have suffered a TIA which would account for the sudden onset of loss of sensory, or possibly another CVA. However, it is the doctors responsibility to diagnose why this has occurred. I would continue to swab per the patient's tolerance level and ease up on the pressure when you swab. some geriatric patients have compromised tissues due to medication, aging, etc. Some small capillary bleeding can occur in these cases, however this is less than 1%. and clinically not dangerous. Swab the patient gently until the bleeding stops End the session, and begin again the next scheduled session. Sincerely, Karlene
Time to create page: 0.156 seconds